Browse

You are looking at 1 - 2 of 2 items

Open access

Diana Oliveira, Mara Ventura, Miguel Melo, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.

Learning points:

  • AD is a rare but life-threatening complication of APS.

  • It is important to look for AD in patients with APS and a suggestive clinical scenario.

  • APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.

  • Glucocorticoid therapy should be promptly initiated when AD is suspected.

  • Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.

  • Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.

Open access

V Larouche, L Snell and D V Morris

Summary

Myxoedema madness was first described as a consequence of severe hypothyroidism in 1949. Most cases were secondary to long-standing untreated primary hypothyroidism. We present the first reported case of iatrogenic myxoedema madness following radioactive iodine ablation for Graves' disease, with a second concurrent diagnosis of primary hyperaldosteronism. A 29-year-old woman presented with severe hypothyroidism, a 1-week history of psychotic behaviour and paranoid delusions 3 months after treatment with radioactive iodine ablation for Graves' disease. Her psychiatric symptoms abated with levothyroxine replacement. She was concurrently found to be hypertensive and hypokalemic. Primary hyperaldosteronism from bilateral adrenal hyperplasia was diagnosed. This case report serves as a reminder that myxoedema madness can be a complication of acute hypothyroidism following radioactive iodine ablation of Graves' disease and that primary hyperaldosteronism may be associated with autoimmune hyperthyroidism.

Learning points

  • Psychosis (myxoedema madness) can present as a neuropsychiatric manifestation of acute hypothyroidism following radioactive iodine ablation of Graves' disease.

  • Primary hyperaldosteronism may be caused by idiopathic bilateral adrenal hyperplasia even in the presence of an adrenal adenoma seen on imaging.

  • Adrenal vein sampling is a useful tool for differentiating between a unilateral aldosterone-producing adenoma, which is managed surgically, and an idiopathic bilateral adrenal hyperplasia, which is managed medically.

  • The management of autoimmune hyperthyroidism, iatrogenic hypothyroidism and primary hyperaldosteronism from bilateral idiopathic adrenal hyperplasia in patients planning pregnancy includes delaying pregnancy 6 months following radioactive iodine treatment and until patient is euthyroid for 3 months, using amiloride as opposed to spironolactone, controlling blood pressure with agents safe in pregnancy such as nifedipine and avoiding β blockers.

  • Autoimmune hyperthyroidism and primary hyperaldosteronism rarely coexist; any underlying mechanism associating the two is still unclear.